Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 225, NWS Bismarck, ND

September 7, 2013Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 7, 2013, 3:50 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2013, 3:50 PM MDT (21:50 UTC)
Expired
Sep 7, 2013, 4:45 PM MDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 216 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.8 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2013-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2013-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1350 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:07 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 7, 2:07 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
307 PM CDT SAT SEP 7 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 305 PM CDT SAT SEP 7 2013

MAIN CONCERN IN THE SHORT TERM PERIOD WILL BE THUNDERSTORM CHANCES
AND POTENTIAL FLASH FLOOD ISSUES. MODELS CONTINUE TO BE IN
REASONABLE AGREEMENT IN THE LARGE SCALE FORCING PATTERN BUT STILL
DIFFER IN SPECIFICS.

CURRENTLY...SCATTERED THUNDERSTORMS CONTINUE TO LIFT NORTHEAST
THROUGH NORTHWEST AND CENTRAL NORTH DAKOTA. MEANWHILE LOW PRESSURE
REMAINS SITUATED OVER SOUTHEAST MONTANA UNDER MOSTLY SUNNY SKIES.
MIXED LAYER CAPES OVER 1.5K J/KG ARE SITUATED OVER FAR SOUTHWEST
NORTH DAKOTA INTO SOUTHEAST MONTANA AND NORTHWEST SOUTH DAKOTA.
VERY MOIST AIRMASS ALSO EXISTS IN THIS AREA WITH PRECIPITABLE
WATER VALUES ABOVE 1.5 INCHES OVER SOUTHWEST INTO WEST CENTRAL
NORTH DAKOTA. IN ADDITION...STRONG UPPER LEVEL DIVERGENCE REMAINS
OVER CENTRAL AND EASTERN MONTANA IN ADVANCE OF A SLOW MOVING UPPER
LEVEL LOW. THESE INGREDIENTS ARE SETTING THE POTENTIAL FOR VERY
HEAVY RAIN ACROSS WESTERN NORTH DAKOTA TONIGHT THROUGH MID MORNING
SUNDAY. WILL ISSUE A FLASH FLOOD WATCH FOR THE FAR WEST THROUGH 15Z
SUNDAY.

THUNDERSTORM CHANCES WILL CONTINUE ON SUNDAY AS THE UPPER LEVEL
LOW MOVES INTO NORTH CENTRAL MONTANA BY SUNDAY AFTERNOON. AFTER
INCREASING POPS IN THE WEST TONIGHT...BROUGHT CATEGORICAL POPS
ACROSS MAINLY THE NORTHERN HALF OF THE CWA DURING THE DAY ON
SUNDAY...WITH MAINLY CHANCE POPS ALONG THE SOUTHERN HALF OF THE
CWA. THE SOUTHWEST AND FAR SOUTH CENTRAL WILL LIKELY NOT SEE THE
HIGHER QPF AMOUNTS LIKE THE NORTH...BUT AGAIN ON SUNDAY AFTERNOON
THESE AREAS WILL BE THE MOST FAVORED FOR SEVERE WEATHER WITH THE
SURFACE LOW SITUATED OVER WESTERN SOUTH DAKOTA...ESPECIALLY IF WE
SEE SOME SUNSHINE TO HELP WARM THINGS UP DURING THE AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 305 PM CDT SAT SEP 7 2013

THE PRIMARY CONCERN IN THE LONG TERM PERIOD WILL BE THE CHANCE OF
RAIN AND THUNDERSTORMS SUNDAY NIGHT AND MONDAY. A LARGE UPPER
LEVEL TROUGH WILL MOVE ACROSS NORTH DAKOTA SUNDAY NIGHT AND
MONDAY. MEDIUM RANGE MODELS REMAIN IN RELATIVE AGREEMENT THAT
ANOTHER ROUND OF STRONG FORCING WILL MOVE ACROSS NORTH DAKOTA
SUNDAY NIGHT IN ASSOCIATION WITH THE TROUGH PASSAGE...AND HAVE
INCREASED POPS ACROSS THE ENTIRE FORECAST AREA.

THE LATEST SPC DAY 2 OUTLOOK HIGHLIGHTS PART OF THE SOUTHWEST AND
SOUTH CENTRAL FOR SEVERE WEATHER CHANCES ON SUNDAY / SUNDAY NIGHT.
THIS LOOKS GOOD WITH BOTH THE NAM AND GFS SUGGESTING THAT AREA
SHOULD HAVE THE BEST INSTABILITY STILL SUNDAY EVENING.

FOR MONDAY...DECIDED TO LINGER THE POPS A BIT LONGER THAN THE
PREVIOUS FORECAST WITH BOTH THE GFS AND ECMWF STILL BRINGING A PIECE
OF THE WAVE ACROSS NORTH DAKOTA.  WILL GO DRY MONDAY NIGHT ACROSS
THE SOUTH...AND FINALLY DRY IT OUT EVERYWHERE EXCEPT THE FAR
NORTHEAST CORNER OF THE FORECAST AREA FOR TUESDAY.

THE MIDDLE OF THE WEEK SHOULD BE MAINLY DRY WITH H5 HEIGHTS BUILDING
ACROSS THE NORTHERN PLAINS AS A RIDGE ACROSS THE NORTHERN ROCKIES
BEGINS TO AMPLIFY. ANOTHER CHANCE OF RAIN ARRIVES TOWARDS NEXT
WEEKEND AS A SERIES OF WAVES MOVE THROUGH THE UPPER RIDGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 305 PM CDT SAT SEP 7 2013

WILL SEE INCREASING CHANCES AND COVERAGE FOR SHOWERS AND
THUNDERSTORMS TODAY INTO TONIGHT ACROSS WESTERN NORTH
DAKOTA...INCLUDING KISN KDIK KMOT AND KBIS. LATEST 15 UTC RAP
IS NOT AS IMPRESSIVE WITH LOW LEVEL RH OVER THE WEST LATE THIS
AFTERNOON AND THIS EVENING BUT DOES INCREASE RH LATER TONIGHT INTO
SUNDAY SO WILL BRING A MENTION OF MVFR CEILINGS SUNDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 305 PM CDT SAT SEP 7 2013

AS MENTIONED ABOVE IN THE SHORT TERM SECTION...HAVE ISSUED A FLASH
FLOOD WATCH FOR FAR WESTERN NORTH DAKOTA. BESIDES THE HEAVY
RAINFALL INGREDIENTS THAT ARE LINING UP ACROSS EASTERN MONTANA AND
FAR WESTERN NORTH DAKOTA. WESTERN NORTH DAKOTA IS INDICATING THE
LOWEST FLASH FLOOD GUIDANCE...WITH 1 HOUR FFG VALUES AROUND AN
INCH IN SOME AREAS OF THE WEST CENTRAL. ALTHOUGH THESE VALUES SEEM
A BIT LOW...THE POTENTIAL FOR VERY HEAVY RAINFALL AMOUNTS WITH
SLOW MOVING STORMS WILL EXIST ACROSS EASTERN MONTANA LATE THIS
AFTERNOON AND SHOULD BEGIN TO PUSH INTO WESTERN NORTH DAKOTA
TONIGHT. THUS HAVE OPTED TO COVER THIS AREA OF HIGHER TERRAIN WITH
A FLASH FLOOD WATCH THROUGH MID MORNING SUNDAY. WE MAY NEED TO
VISIT THE FLASH FLOOD ISSUE AGAIN SUNDAY FOR POINTS FARTHER
EAST...BUT WITH MUCH UNCERTAINTY ABOUT WHERE THUNDERSTORMS WILL
TRACK AS THEY EJECT FROM THE HIGH PLAINS INTO THE PLAINS...WILL
HOLD OFF ON THIS UNTIL LATER.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ001-009-017-031-
032-040-043.

&&

SHORT TERM...TWH
LONG TERM...CK
AVIATION...TWH
HYDROLOGY...TWH
Hazardous weather outlook, Sep 7, 2:31 PM MDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
331 PM CDT SAT SEP 7 2013

NDZ031-032-040-043-082045-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
231 PM MDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE GREATEST THREAT WILL BE LARGE HAIL AND STRONG
WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

VERY HEAVY RAIN IS ALSO EXPECTED WITH ANY THUNDERSTORMS TONIGHT
INTO SUNDAY MORNING...INCREASING THE RISK OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SUNDAY INTO
SUNDAY NIGHT. A FEW STORMS COULD BE SEVERE OVER THE SOUTHWEST AND
SOUTH CENTRAL PORTION OF THE STATE. ANY STORMS THAT DEVELOP WILL
CONTAIN VERY HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NDZ001-009-017-082045-
DIVIDE-WILLIAMS-MCKENZIE-
331 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND
SMALL HAIL. ANY STORMS THAT DEVELOP WILL CONTAIN VERY HEAVY
RAIN...INCREASING THE RISK OF FLASH FLOODING TONIGHT THROUGH MID
MORNING SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SUNDAY AND
SUNDAY NIGHT. A FEW STORMS COULD BE SEVERE OVER THE SOUTHWEST AND
SOUTH CENTRAL PORTION OF THE STATE. ANY STORMS THAT DEVELOP WILL
CONTAIN VERY HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ033-041-044-082045-
STARK-HETTINGER-ADAMS-
231 PM MDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE GREATEST THREAT WILL BE LARGE HAIL AND STRONG
WINDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. ANY STORMS THAT
DEVELOP WILL ALSO CONTAIN VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SUNDAY AND
SUNDAY NIGHT. A FEW STORMS COULD BE SEVERE OVER THE SOUTHWEST AND
SOUTH CENTRAL PORTION OF THE STATE. ANY STORMS THAT DEVELOP WILL
CONTAIN VERY HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NDZ002>005-010>013-018>023-025-034>037-042-045>048-050-051-082045-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-
KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
331 PM CDT SAT SEP 7 2013 /231 PM MDT SAT SEP 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT. A
FEW OF THE STORMS COULD BE STRONG...OR EVEN BRIEFLY SEVERE...BUT
ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SUNDAY AND
SUNDAY NIGHT. A FEW STORMS COULD BE SEVERE OVER THE SOUTHWEST AND
SOUTH CENTRAL PORTION OF THE STATE. ANY STORMS THAT DEVELOP WILL
CONTAIN VERY HEAVY RAIN.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...AND AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TWH/CK

In the hours before

Special weather statement, Sep 7, 12:03 PM MDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
103 PM CDT SAT SEP 7 2013

NDZ001-002-009>011-017>021-034-035-071900-
BURKE-BURLEIGH-DIVIDE-DUNN-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-
OLIVER-WARD-WILLIAMS-
103 PM CDT SAT SEP 7 2013

...LINE OF STRONG THUNDERSTORMS EXTENDING FROM MCKENZIE TO OLIVER
COUNTY...

AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM WATFORD CITY TO 7 MILES
NORTH OF SWEET BRIAR LAKE...AND MOVING NORTHEAST AT 15 MPH. THIS
LINE OF THUNDERSTORMS WILL AFFECT MOST ALL OF LAKE SAKAKAWEA

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...AND EVEN PEA SIZE HAIL FROM THE STRONGEST STORMS...WILL
ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HAZEN...
  RAY...
  4 BEARS LODGE...
  DEEP WATER CREEK RECREATION AREA...
  CENTER...
  DAKOTA WATERS RECREATION AREA...
  WHITE EARTH BAY RECREATION AREA...
  NEW TOWN...
  BEULAH BAY RECREATION AREA...
  PARSHALL BAY RECREATION AREA...
  STANTON...
  HAZEN BAY RECREATION AREA...
  PARSHALL...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS
HAVE PASSED.

MATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:31 PM MDTFlash Flood WatchBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more39 hr
Sep 7, 4:42 PM MDTSevere Thunderstorm WarningBISBowman, Slope63 min
Sep 7, 5:41 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.